Try it
General Medicine · Oncology: tumour lysis syndrome
Sample itemAfter chemotherapy for high-grade lymphoma, a patient develops hyperkalaemia, hyperphosphataemia, hypocalcaemia and acute kidney injury. What syndrome is present?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Tumour lysis syndrome
Rapid tumour-cell breakdown releases potassium, phosphate and nucleic acids that become uric acid, causing metabolic and renal emergencies.
Option by option
A. Adrenal crisis
Adrenal crisis causes hypotension and often hyperkalaemia but not phosphate pattern.
B. SIADH
SIADH causes hyponatraemia.
C. Nephrotic syndrome
Nephrotic syndrome causes heavy proteinuria and oedema.
D. Tumour lysis syndrome (correct)
Correct. The electrolyte pattern follows massive cell lysis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- Oncology: tumour lysis syndromeA 12-year-old boy with Burkitt lymphoma has urine output falling 24 hours after starting…
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…